Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can Trizivir/Viread Combo cause neuropathy?
Jun 28, 2003

I changed from Viracept and Combivir regimin exactly 6 weeks ago. I am now taking Trizivir and Viread. My doctor told me it would be easier and no side-effects of diareah. My viral load was undetectable and T-cells were at 550. My viral load is now at 5,000 and T-cells dropped to 400. I had flu-like symptoms at the beginning and now have leg pains, tingling in my feet and my left arm goes numb. (Never had these problems before). My labs shows everything is fine except for change in my T-cells and viral load. Could I have neuropathy? The doctor says he never found reports on neuropathy with Trizivir or Viread. My doctor says to stick with the regimin. Can I have further damage to my legs, limbs and feet?

Response from Dr. Wohl

You are on a combination for which there is very limited clinical data. While peripheral neuropathy is not particularly associated with either Trizivir or Viread, the safety of these combined (4 nucleoside reverse transcriptase inhibitors) is not known, nor is its effectiveness.

I would get a test called a venous lactate done to get a sense whether you have mitochondrial damage due to the meds, make sure you also get: a thyroid test, vitamin B12 and folate levels and a syphilis test drawn. A genotype test is also worthwhile here to see if you have developed resisitance to these drugs.

Lastly, I would strongly consider, depending on your treatment history, the genotype and other factors, going back on Combivir plus some protease inhibitor (there are others besides Viracept that you may tolerate better). DW



Previous
Starting Again
Next
i am healthy but HIV possitive.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement